Short implants to retain/support overdentures in extremely resorbed mandibles with different transverse widths: a finite element analysis

Erbasar G. N. H. , Soganci G., Aykent F. , Ertem S. Y.

INTERNATIONAL JOURNAL OF CLINICAL AND EXPERIMENTAL MEDICINE, vol.12, no.4, pp.3305-3315, 2019 (Journal Indexed in SCI) identifier

  • Publication Type: Article / Article
  • Volume: 12 Issue: 4
  • Publication Date: 2019
  • Page Numbers: pp.3305-3315


Lack of stability and retention of lower complete dentures are the main complaints of patients with extremely resorbed jaws. To resolve these problems, four-implant-supported overdentures have been preferred for rehabilitation. However, inserting fewer implants can ease surgical and prosthetic procedures. Therefore, this study aimed to evaluate the influence of short implant numbers and transverse mandibular widths on stress distribution of extremely resorbed mandibles with implant-retained/supported overdentures, using three-dimensional finite element analysis. Nine three-dimensional finite element models with three transverse widths that retained/supported an implant overdenture, with different numbers of supporting inter-foraminal short implants, were designed. To simulate a natural chewing environment, a spherical rigid material representing foodstuff was used in different biting configurations. Of all mandibular configurations, the highest compressive stress values were generated in two-implant-retained models. Measured stress values in three-and four-implant supported models were found to be closely related. Current study outcomes demonstrated that, regardless of transverse width, three-implant-supported overdentures may be an appropriate choice of treatment for patients with edentulous extremely resorbed mandibles. This modality can offer relatively cheaper treatment costs with the advantage of less complex laboratory designs.